Gemcitabine-Induced Pseudocellulitis in a Patient with Recurrent Lymphedema: A Case Report and Review of the Current Literature

Susanna Curtis, Simon Hong, Rasim A. Gucalp, Manuela Calvo

Research output: Contribution to journalArticle

9 Scopus citations

Abstract

Gemcitabine is a chemotherapeutic agent used for treatment of a variety of malignancies. It has been associated with multiple cutaneous reactions including rash, alopecia, and pruritus. Less commonly, gemcitabine has been associated with "pseudocellulitis," a noninfectious skin inflammatory reaction, which resembles cellulitis. The majority of cases reported in the literature are radiation recall reactions in which inflammation occurs in areas of previous radiation post drug treatment; however, there are also reports of pseudocellulitis occurring in areas of preexisting lymphedema. The pathophysiology of both of these reactions are still unknown, though it is theorized that areas of lymphedema may both increase concentration of gemcitabine and reduce its rate of metabolism leading to increased drug exposure time. In this study, we report a case of pseudocellulitis in a patient with chronic lower extremity lymphedema and a review of the current literature. By recognizing this side effect of gemcitabine, one can avoid unnecessary hospitalization and exposure to antibiotics.

Original languageEnglish (US)
Pages (from-to)e321-e323
JournalAmerican Journal of Therapeutics
Volume23
Issue number1
DOIs
StatePublished - Jan 1 2016

Keywords

  • erysipeloid
  • gemcitabine
  • lymphedema
  • pseudocellulitis

ASJC Scopus subject areas

  • Pharmacology
  • Pharmacology (medical)

Fingerprint Dive into the research topics of 'Gemcitabine-Induced Pseudocellulitis in a Patient with Recurrent Lymphedema: A Case Report and Review of the Current Literature'. Together they form a unique fingerprint.

  • Cite this